Losartan Recall: Popular Blood Pressure Medication Joins Current Recall for Potential Cancer Risk



Camber Pharmaceuticals Inc. voluntarily recalled 87 lots of losartan tablets to the United States on Thursday. The recalled tablets manufactured by Hetero Labs Ltd. In India and distributed by Camber Pharmaceuticals, have been found to contain traces of impurity.

The recall indicated that Camber has not received any reports of adverse events related to the recall.

The recall is the latest in an ongoing investigation into a class of drugs known as angiotensin receptor blockers or ARBs, which contain valsartan, losartan or irbesartan and are used in patients with high blood pressure and other conditions.
Since July, separate batches of drugs for blood pressure and heart failure in ARAs have been recalled worldwide, including in the United States, due to the presence of impurities similar substances that may be carcinogenic to humans: N-nitrosodimethylamine or NDMA and N-nitrosodiethylamine or NDEA.

Recent reviews of NDMA and NDEA by the FDA in the recalled drugs revealed that "overall, the risk for each patient is very low," but the agency added that these results were not decreasing. importance of this problem and continued to assess the risks to patients.

Today, the FDA is "deeply concerned" by the presence of a third impurity in some BRA-based medications, Commissioner Scott Gottlieb said in a press release. NMBA has not been found in previously recalled ARB products, but the FDA is continuing its investigations.

Reminder of Valsartan: 4 Things Patients Should Know

"It is important to point out that, according to the FDA's initial assessment, the increased risk of cancer in NMBA-exposed patients appears to be the same for exposure to NDMA, but lower than the However, in the past few months, the FDA has conducted an extensive investigation and collaborated with pharmaceutical companies to address the risk of exposure to NDEA. fight against the presence of impurities in these products, "said Gottlieb.

"Our ongoing efforts have determined that impurities can be generated by specific chemical reactions in the manufacture of the active pharmaceutical ingredients of the drug.FDA scientists have developed new and sophisticated test methods specifically designed to detect and measure N-nitrosodimethylamine (NDMA) and N-nitrosodiethylamine impurities (NDEA) in ARB-containing drugs. Due to potential discovery of other impurities of nitrosamine, we conduct an analysis in-depth chemical in order to develop new test methods to detect other impurities of nitrosamine, including NMBA, "he said.

"We continue to share these testing methods with international regulators, the private sector and the general public to help manufacturers and other regulators evaluate these products for potential nitrosamine impurities."

FDA sends warning to business at center of heart drug recall
The FDA has put in place protective mechanisms against drug contamination, said this week Maisha Kelly Freeman, professor and director of the Center for Research on Healthcare Innovation and Outcomes for Patients' Samford University.

Manufacturers are obliged to report impurities, for example, and the agency inspects factories according to the risks. However, there is a trap.

"Obviously, if they do not look for it, they do not really know it's happening," Freeman said. And that 's what happened in the case of contaminated ARBs.

"Before finding this compound in particular, they did not even know that there could be a chemical reaction that could produce the compound," she said.

Regarding the impact of the recall on patients and pharmacists, "most patients need to get their medications replaced" by many drugs that have not been affected, Freeman said. Other people see their prescriptions changed.

From the point of view of community pharmacies, this recall was difficult because many pharmacies do not keep the number of batches of drugs after dispensing. Freeman said: "This information is not followed effectively."

She hopes that in the coming years, technologies such as barcodes will be in place to help identify affected patients.

Regarding the last recall, the FDA reminded patients that a recalled drug had been prescribed an ARA medication to continue taking their medication until their doctor or pharmacist offers a replacement product or offers them a different treatment. Patients are also encouraged to consult their doctor or pharmacist as soon as possible.

According to the FDA, "not all ARB products contain NDMA, NDEA or NMBA impurities, so pharmacists may be able to provide alternative medication unaffected by the boosters, or that health professionals may prescribe a different medication treating the same problem ".

Source link